Managing your migraines just got a little harder. GlaxoSmithKline is temporarily halting the production and distribution of two popular migraine-relieving products: Excedrin Extra Strength and Excedrin Migraine.
The move to temporarily pull both drugs stems from inconsistencies with the ingredients, which are acetaminophen, aspirin and caffeine.
In a statement provided to Yahoo Lifestyle, GlaxoSmithKline said: “Patient safety and product quality are our utmost priorities at GSK. Through routine quality control and assurance measures, we discovered inconsistencies in how we transfer and weigh ingredients for Excedrin Extra Strength Caplets and Geltabs and Excedrin Migraine Caplets and Geltabs. Based on the available data, GSK believes that the product does not pose a safety risk to consumers. However, as a precautionary measure, GSK Consumer Healthcare voluntarily implemented a temporary discontinuation of production and distribution.”
The statement continued: “This is a short term issue for which we expect production to begin again shortly. In the meantime, other Excedrin products are available along with other pain-relieving drugs, but dosages may differ. Consumers should consult their pharmacist for the most suitable alternative product.”
Thomas Berk, MD, migraine specialist and clinical assistant professor of neurology at NYU Langone Health, tells Yahoo Lifestyle, “It’s always concerning when a medication gets recalled, especially when it’s a medication that is used so commonly. Migraine is one of the most common diseases worldwide, and Excedrin is one of the most frequently used over-the-counter medications for migraine.”
Nauman Tariq, director of the Johns Hopkins Headache Center and assistant professor of neurology at Johns Hopkins, agrees, telling Yahoo Lifestyle, “Halting its production, although temporarily, will increase the anxiety and frustration in people with migraines.”
However, Tariq points out that the three ingredients in Excedrin — acetaminophen, aspirin, and the stimulant caffeine — are all still available individually. “Excedrin does not contain any new drug,” he says. “It’s just a combination of the above mentioned three drugs, which are separately available over-the-counter.”
So what should migraine and headache sufferers do in the meantime?
There are several treatment options for migraine and headache sufferers seeking relief. Along with GSK’s Excedrin Tension Headache and Excedrin PM Headache, which are both still available, one option is to take the three over-the-counter ingredients found in Excedrin.
“Migraine patients who respond well to Excedrin can easily make a combination of separately available aspirin close to 250 mg strength, acetaminophen — brand name Tylenol, close to 250 mg strength — and add a small cup of coffee, which should contain close to 65 mg of caffeine,” suggests Tariq. “They can also use caffeine tablets equal to the 65 mg strength available over-the-counter.”
Adds Berk: “There are many other medications — prescription and over-the-counter — for migraine, and if you aren’t sure what to use, I recommend discussing the options with your doctor.”
However, there’s one thing migraine (and headache) sufferers should watch out for when using these medications — namely, rebound headaches. “Excessive use of this combination — caffeine, acetaminophen and aspirin — in migraines more than two days per week for at least three consecutive months has been linked to a phenomenon called medication overuse headaches, or previously known as rebound headaches,” explains Tariq. “Long-term use of this combination on a frequent basis can also result in damage to the kidneys, liver and stomach. Therefore, patients who are combining these drugs as a replacement for Excedrin should not use it frequently.”
If you’re experiencing migraines regularly, it’s time to talk to your healthcare provider or a neurologist. “When migraines become so frequent that you experience some degree of headache one day a week or more, we recommend discussing potential preventive options with your doctor,” says Berk. “These can be lifestyle changes, vitamin supplements, or sometimes medications or other therapies.”
Read more from Yahoo Lifestyle: